Alert archive / New Jersey / Flash Flood Warnings in 1999

Flash Flood Warning 71, NWS New York, NY

September 17, 1999Union County, New Jersey

NWS New York, NY issued this flash flood warning at Sep 17, 1999, 7:49 AM EDT for Union County, New Jersey. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 1999, 7:49 AM EDT (11:49 UTC)
Expired
Sep 17, 1999, 3:00 PM EDT
In force
7 hr
Issued by
NWS New York, NY
Area
Whole counties

County Union County, NJ

The radar

The Philadelphia radar (KDIX), 80 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 11.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 1999-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 1999-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
385 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KNYC 171149
FFWNYC
CTC001-009-NJC003-013-017-031-039-NYC071-079-087-119-171900-

FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
749 AM EDT FRI SEP 17 1999

THE NATIONAL WEATHER SERVICE IN NEW YORK CONTINUES THE

* FLOOD WARNINGS FOR SMALL STREAMS AND URBAN AREAS IN...

  SOUTHEASTERN NEW YORK...
  ORANGE...ROCKLAND...PUTNAM...AND WESTCHESTER COUNTIES.

  NORTHEASTERN NEW JERSEY...
  BERGEN...ESSEX...HUDSON...AND PASSAIC COUNTIES.

  SOUTHWESTERN CONNECTICUT...
  FAIRFIELD AND NEW HAVEN COUNTIES.

* UNTIL 300 PM EDT...

* MAJOR SMALL STREAM FLOODING WILL CONTINUE THIS MORNING.
  MOST RIVERS AND STREAMS IN THE WARNING AREA HAVE CRESTED.
  HOWEVER MANY OF THE STREAMS REMAIN OUT OF THEIR BANKS.

  IN UNION COUNTY AT SPRINGFIELD THE RAHWAY RIVER HAS CRESTED
  BUT REMAINS ABOVE FLOOD STAGE.

  IN NEW HAVEN COUNTY THE QUINNIPIAC RIVER AT WALLINGFORD IS
  ABOVE FLOOD STAGE AND SOWLY RISING.

* IF YOU LIVE NEAR A STREAM AND EXPERIENCE RISING WATE.R LEVELS...
  MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE YOUR AUTOMOBILE
  THROUGH FLOODED ROADWAYS OR THROUGH POLICE BARRICADES. FIND AN
  ALTERNATE ROUTE.

.END/MCKILLOP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:30 AM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 17, 3:30 AM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
330 AM EDT FRI SEP 17 1999

...WILL HOLD ALL PRODUCTS UNTIL 5 AM TO COORDINATE WITH TPC...

PLAN TO ISSUE A WIND ADVISORY FOR ALL ZONES AND A HEAVY SURF
ADVISORY AS OF 5 AM. FLOOD WARNINGS CONTINUE UNTIL 8 AM. RIVER FLOOD
WARNINGS IN EFFECT.

FLOYD PRODUCED FLOODING OF BIBLICAL PROPORTIONS OVER THE WESTERN
PORTIONS OF OUR COUNTY WARNING AREA. 10 TO 15 INCHES IN LESS THAN 24
HOURS. OUR PUBLIC INFORMATION STATEMENT HAS RAINFALL AND WIND
INFORMATION. HIGHEST WIND I FOUND WAS 64 MPH AT SHINNECOCK INLET.
HIGHEST ASOS WAS 53 AT EWR. ONE LOCAL STORM REPORT OUT. MORE STORM
REPORTS WILL GO OUT AS WE GET TIME.

FCST...FLOYD NOW IN MASS. WINDS ARE STILL GUSTING TO T.S. FORCE AND
SOME LIGHT RAIN IN THE WRAPPING AROUND IN THE STRATUS FIELD AS FAR
SOUTH AS SOUTHERN NJ.

ALL THREE NCEP PRODUCTION MODELS LOOK TO BE IN GOOD AGREEMENT OVER
THE EAST WITH THE ZONAL FLOW BY 48 HOURS. HIGH PRESSURE TAKES
CONTROL OF THE WEATHER FOR THE WEEKEND.

SHORT TERM...WINDS WILL STAY UP TODAY DESPITE FLOYD MOVING AWAY. THE
GRADIENT STAYS TIGHT INTO THE AFTERNOON. THE LOW LEVEL LAPSE RATE
WILL ALLOW FOR MIXING DOWN OF THE 35 TO 40 KT WINDS. THE MOS AND
LAMP WINDS LOOK JUST A BIT OVER DONE. THEY DON/T SEEM TO BE ABLE TO
HANDLE THE TROPICAL SYSTEM TOO WELL. WOULD EXPECT GUSTS TO NEAR 45
MPH.

AGAIN...WITH THE SATURATED GROUND...THESE TYPES OF WINDS HAVE A GOOD
POTENTIAL TO DOWN LARGE TREES.

EXPECT THE LIGHT RAIN TO END EARLY. GOOD AMOUNT OF STRATUS HANGS IN
THROUGH THE DAY. WILL STAY CLOSE TO THE MOS TEMPS.

FLOODING...WILL KEEP WARNING UNTIL AT LEAST 8 AM AND THEN REVIEW THE
SITUATION WITH LOCAL OFFICIALS.

LONGER TERM...FAIR.

MARINE...SEAS WILL SLOWLY SUBSIDE TODAY. BASED ON THE NAVY
WAM...EXPECT TO DROP DOWN TO 6 FT OR LESS BY SATURDAY MORNING.
THUS...WILL RUN A HEAVY SURF ADVISORY THROUGH FRIDAY NIGHT. AMBROSE
AND 44025 STILL AT OR NEAR T.S. STRENGTH. WILL GO WITH A MINIMUM
GALE WARNING ALL COASTAL WATERS AS THERE WILL BE FREQUENT GUSTS TO
GALE FORCE. LAPSE RATES INDICATE THAT LOW LEVEL INSTABILITY OVER THE
STILL 70 DEGREE WATER WILL ALLOW FOR WINDS WILL GUST TO 40 TO 45.

COORDINATED WITH ALB...BOS...PHL AND BGM.  THANKS.

.NYC/OKX...WIND ADVISORY ALL ZONES TIL 6 PM.
           HEAVY SURF ADVISORY THROUGH FRIDAY NIGHT.
           GALE WARNING...ANZ355-353-350-335-330-338.
           FLOOD WARNING...
            NYC067>071-NJZ002>006-011-CTZ005-006-009-010.

TONGUE

In the hours before

Local storm report, Sep 17, 2:17 AM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
217 AM EDT FRI SEP 17 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0212 AM    SHELTON                   CT   FLOODING
09/17/99   FAIRFIELD                      EVACUATIONS OF THE MAPLES
                                          HOUSING SUBDIVISION ON THE
                                          HOUSATONIC ARE ONGOING

0214 AM    DANBURY                   CT   FLOODING
09/17/99   FAIRFIELD                      CITY OF DANBURY REPORTS
                                          HEAVY DAMAGE WITH 300-400
                                          HOMES...A CAR DEALER AND
                                          APARTMENT BUILDINGS
                                          FLOODED. ROADS ALSO
                                          FLOODED.
Special weather statement, Sep 17, 5:08 AM EDT, 2 hours 41 minutes before
NYZ074>077-080-081-181000-

SPECIAL WEATHER STATEMENT...HEAVY SURF ADVISORY
NATIONAL WEATHER SERVICE NEW YORK NY
508 AM EDT WED SEP 15 1999

...THE NATIONAL WEATHER SERVICE HAS ISSUED A HEAVY SURF ADVISORY FOR
OCEAN FACING SHORES THROUGH TONIGHT...

SEAS REMAIN VERY ROUGH FOLLOWING THE PASSAGE OF ONCE HURRICANE
FLOYD. WINDS ON THE BACKSIDE OF LOW PRESSURE OVER NEW ENGLAND THAT
WAS ONCE FLOYD WILL GUST TO GALE FORCE TODAY. WAVES FROM MORICHES
INLET EAST TO MONTAUK POINT AS HIGH AS 15 FOOT MAY BE SEEN THIS
MORNING. TO THE WEST...WAVES OF 8 TO 12 FEET WILL OCCUR. WAVES WILL
SLOWLY SUBSIDE TO 6 FEET OF LESS BY SATURDAY MORNING.

HEAVY SURF BRINGS THE DANGER OF RIP TIDES...BEACH EROSION AND
WASH-OVERS. PLEASURE BOATERS AND SMALL CRAFT SHOULD STAY IN PORT.
INLETS SUCH AS JONES...FIRE ISLAND...SHINNECOCK AND MORICHES WILL
EXTRA ROUGH.

ANYONE GOING TO THE BEACH ON THIS WINDY DAY SHOULD NOT ATTEMPT TO
ENTER THE WATER.

L
TONGUE
WFO BROOKHAVEN/NEW YORK CITY NY

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 1:38 AM EDTFlash Flood WarningOKXBergen6 hr
Sep 17, 1:38 AM EDTFlash Flood WarningOKXEssex, Union6 hr
Sep 17, 1:38 AM EDTFlash Flood WarningOKXPassaic6 hr
Sep 17, 1:38 AM EDTFlash Flood WarningOKXHudson6 hr
Sep 17, 7:49 AM EDTFlash Flood WarningOKXBergen, Essex, Hudson, Passaic7 hr
Sep 17, 3:52 PM EDTFlash Flood WarningOKXBergen5 hr
Sep 17, 3:52 PM EDTFlash Flood WarningOKXEssex, Passaic5 hr
Sep 17, 3:52 PM EDTFlash Flood WarningOKXHudson5 hr

Nearby

Flash Flood Warnings in New Jersey, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.